Wisconsin, 2023Heavy Snow in Wisconsin, March 25, 2023
March 25, 2023 · NWS GRB · 6 events in 6 counties and zones
A strong area of low pressure lifted northeast across the Great Lakes on Saturday (3/25), producing a narrow 30-mile wide band of heavy snow across eastern Wisconsin. This heavy band of snow remained nearly stationary, producing 2 to 5 inch per hour snowfall rates with 10 to 20 inches of snow over the Fox Valley northeast towards Door County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure lifted northeast across the Great Lakes on Saturday (3/25), producing a narrow 30-mile wide band of heavy snow across eastern Wisconsin. This heavy band of snow remained nearly stationary, producing 2 to 5 inch per hour snowfall rates with 10 to 20 inches of snow over the Fox Valley northeast towards Door County.
Some of the highest snowfall totals included 21.5 inches near Kimberly (Outagamie Co.), 20 inches in Menasha (Winnebago Co.), 18 inches near Combined Locks (Calumet Co.) as well as Neenah (Winnebago Co.), 17 inches in Appleton (Outagamie Co.), 16 inches in Green Bay (Brown Co.), near Darboy (Calumet Co.), and Oshkosh (Winnebago Co.), 10.5 inches near Sister Bay (Door Co.), and 10 inches near Dyckesville (Kewaunee Co.) as well as in Fish Creek (Door Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 24, 9:59 PM CST, 7 hours 1 minute earlier.
Area forecast discussion, Mar 24, 9:59 PM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
1059 PM CDT Fri Mar 24 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Saturday
Issued at 250 PM CDT Fri Mar 24 2023
Main forecast concerns remain on snow amounts over east-central WI
late tonight into Saturday afternoon and where the back edge of
snow will line up as a sharp cut-off to the snow is expected.
The 19Z MSAS surface analysis showed high pressure that stretched
from MN eastward across the Great Lakes into southeast Ontario. An
area of low pressure was situated over the Ozarks and will be our
weather maker for Saturday. Visible satellite imagery indicated
high clouds were already streaming over the southeast half of WI.
A mid-level shortwave trough is forecast to lift from the southern
Plains to the Midwest and help to strengthen the low pressure that
will reach northeast IN by daybreak. While stronger lift from the
low pressure and left exit region of the upper jet to focus over
southern WI, parts of east-central WI will see pretty strong mid-
level Q-G and FGEN forcing by late tonight. Currently have the
snow reaching east-central WI by 12Z Saturday with only a minor
accumulation at this point. Min temperatures to range from the
middle to upper teens north-central WI, to the upper 20s across
east-central WI.
The surface low tracks northeast toward Lake Huron as the
shortwave trough lifts into the Great Lakes region on Saturday.
Anticipate the morning hours to see the brunt of accumulating snow
over east-central WI with the highest amounts over Manitowoc
County. The main sticking point remains where the northern edge of
the anticipated deformation zone sets up as there will be a sharp
cut-off to the snow. As of now, have this back edge roughly from
Wausaukee to Bonduel to Wautoma. The snow will pull away from the
lakeshore counties by mid-afternoon at the latest with snow totals
of 3 to 5 inches across southeast Calumet and all of Manitowoc
Counties. A 2 to 4 inch accumulation is expected over southeast
Winnebago, southeast Brown and most of Kewaunee Counties. In
addition to the snow, winds will quickly increase Saturday morning
with gusts pushing 30 mph over eastern WI. The snow should be of
the heavier, wet variety, thus blowing/drifting snow potential
will be minimal. Max temperatures for Saturday to generally be in
the 35 to 40 degree range, therefore some melting/sublimation of
the snow is expected with much of the snow melting on area roads.
.LONG TERM...Saturday Night Through Friday
Issued at 250 PM CDT Fri Mar 24 2023
Pretty quiet weather expected for the first half of next week.
There could be some lake effect snow showers in Vilas county
Saturday night, but the wind field and temperatures aloft are
marginal, so little accumulation is expected.
A cold front moving through Wednesday could produce snow showers,
while an inverted trough could bring more significant snow and
rain Thursday afternoon and Friday.
Temperatures should be close to normal most of the week, except a
little cooler than usual where there is still a foot or two of
snow on the ground.
Melting snow will likely cause rivers and streams to slowly rise,
next week, but probably stay within their banks unless we were to
receive heavy rain with the system Thursday afternoon through
Friday.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1058 PM CDT Fri Mar 24 2023
VFR conditions will continue late this evening across all the TAF
sites. As low pressure pushes into Lower Michigan, a band (or
two) of snow will impact east-central WI on Saturday. MTW will see
the longest period of snow and the lowest CIGs and VSBYs, mainly
MVFR/IFR, with a short period of LIFR VSBYs possible in the
heaviest of snow in the mid to late morning. GRB/ATW will be on
the edge of the lower CIGs and VSBYs, with latest models showing a
period of MVFR CIG/VSBYs, possibly IFR for a period. The snow
will exit from west to east late Saturday morning or early
afternoon.
East/northeast winds will remain under 10 kts late this evening,
then will start to increase overnight. North winds will gust to
25- 30 kts Saturday morning across eastern WI. Winds will ease
slightly and shift to the northwest Saturday afternoon, but gusts
to 20 kts are still expected. The snow will be on the wet side, so
only minor blowing/drifting snow is possible.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for
WIZ049-050.
&&
SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Bersch
Hazardous weather outlook, Mar 25, 2:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
320 AM CDT Sat Mar 25 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
320 AM CDT Sat Mar 25 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
An early spring storm is expected to bring several inches of
accumulating snow to east-central Wisconsin today, mainly during
the morning hours. If you have travel plans today be prepared for
potentially hazardous road conditions and low visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.
LMZ521-522-541>543-260830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
320 AM CDT Sat Mar 25 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
Kurimski/MPC
Heavy Snow, Winnebago
- When
- March 25, 5:00 AM CST to 3:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Public
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
The highest snowfall totals across Winnebago County included 20 inches in Menasha, 18 inches in Neenah, and 16 inches in Oshkosh.
Heavy Snow, Outagamie
- When
- March 25, 6:00 AM CST to 3:00 PM CST
- Where
- Outagamie forecast zone
- Reported by
- Public
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
The highest snowfall totals across Outagamie County included 21.5 inches near Kimberly, 17 inches in Appleton, 16.5 inches in Little Chute, and 11 inches near Freedom.
Heavy Snow, Brown
- When
- March 25, 6:00 AM CST to 4:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
The highest snowfall totals across Brown County included 16 inches in Green Bay, 12 inches in Howard, and 8.3 inches in Suamico.
Heavy Snow, Kewaunee
- When
- March 25, 6:00 AM CST to 4:00 PM CST
- Where
- Kewaunee forecast zone
- Reported by
- Public
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
The highest snowfall total in Kewaunee County was 10 inches near Dyckesville.
Heavy Snow, Calumet
- When
- March 25, 6:00 AM CST to 4:00 PM CST
- Where
- Calumet forecast zone
- Reported by
- Public
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
The highest snowfall totals across Calumet County included 18 inches near Combined Locks, 16 inches near Darboy, and 13.7 in Chilton.
Heavy Snow, Door
- When
- March 25, 7:00 AM CST to 5:00 PM CST
- Where
- Door forecast zone
- Reported by
- Public
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
The highest snowfall totals across Door County included 10.5 inches near Sister Bay, 10 inches in Fish Creek, and 9.5 inches near Gills Rock.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081866, 1081862, 1081863, 1081865, 1081867, 1081864.